Alert archive / Indiana / Gale Warnings in 2022
Gale Warning 13, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Oct 16, 2022, 4:46 AM EDT. It took effect at Oct 17, 2022, 5:00 AM EDT. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2022, 4:46 AM EDT (08:46 UTC)
- In effect from
- Oct 17, 2022, 5:00 AM EDT
- Expired
- Oct 19, 2022, 2:00 AM EDT
- In force
- 45 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
376 WHUS73 KIWX 160846 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 446 AM EDT Sun Oct 16 2022 LMZ043-046-161700- /O.EXT.KIWX.SC.Y.0062.000000T0000Z-221017T0900Z/ /O.UPG.KIWX.GL.A.0005.221017T1200Z-221018T1500Z/ /O.NEW.KIWX.GL.W.0013.221017T0900Z-221018T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 446 AM EDT Sun Oct 16 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT MONDAY... ...GALE WARNING IN EFFECT FROM 5 AM MONDAY TO 11 AM EDT TUESDAY... * WHAT...For the Small Craft Advisory, northwest winds 10 to 20 knots with gusts up to 30 knots and waves 4 to 9 feet. For the Gale Warning, northwest winds 25 to 35 knots and waves 9 to 14 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Gale Warning, from 5 AM Monday to 11 AM EDT Tuesday. For the Small Craft Advisory, until 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
12 follow-up statements
716 WHUS73 KIWX 161444 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1044 AM EDT Sun Oct 16 2022 LMZ043-046-162245- /O.CON.KIWX.SC.Y.0062.000000T0000Z-221017T0900Z/ /O.CON.KIWX.GL.W.0013.221017T0900Z-221018T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1044 AM EDT Sun Oct 16 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 5 AM MONDAY TO 11 AM EDT TUESDAY... * WHAT...For the Small Craft Advisory, west to northwest winds increasing to 15 to 20 knots this afternoon becoming northwest to 30 knots this evening. Waves building to 3 to 6 feet this afternoon and to 6 to 10 feet this evening. For the Gale Warning, northwest winds to 30 knots with gusts to 35 to 40 knot gales. Waves building to 8 to 12 feet early Monday morning and to 10 to 15 feet on Monday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Gale Warning, from 5 AM Monday to 11 AM EDT Tuesday. For the Small Craft Advisory, until 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
552 WHUS73 KIWX 161950 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 350 PM EDT Sun Oct 16 2022 LMZ043-046-170400- /O.CON.KIWX.SC.Y.0062.000000T0000Z-221017T0900Z/ /O.CON.KIWX.GL.W.0013.221017T0900Z-221018T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 350 PM EDT Sun Oct 16 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 5 AM MONDAY TO 11 AM EDT TUESDAY... * WHAT...For the Small Craft Advisory, west to northwest winds 15 to 25 knots increasing to 30 knots tonight. Waves 3 to 7 feet building to 8 to 12 feet overnight tonight. For the Gale Warning, northwest winds to 30 knots with gusts to 40 knot gales Monday and Monday night. Waves 10 to 15 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Gale Warning, from 5 AM Monday to 11 AM EDT Tuesday. For the Small Craft Advisory, until 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
396 WHUS73 KIWX 170242 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1042 PM EDT Sun Oct 16 2022 LMZ043-046-171045- /O.CON.KIWX.SC.Y.0062.000000T0000Z-221017T0900Z/ /O.CON.KIWX.GL.W.0013.221017T0900Z-221018T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1042 PM EDT Sun Oct 16 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 5 AM MONDAY TO 11 AM EDT TUESDAY... * WHAT...For the Gale Warning, northwest winds 25 to 35 knots with gusts up to 40 knots and waves 9 to 14 feet expected. For the Small Craft Advisory, northwest winds around 25 knots with gusts up to 30 knots and waves 7 to 10 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Gale Warning, from 5 AM Monday to 11 AM EDT Tuesday. For the Small Craft Advisory, until 5 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Andersen
909 WHUS73 KIWX 170921 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 521 AM EDT Mon Oct 17 2022 LMZ043-046-171730- /O.EXP.KIWX.SC.Y.0062.000000T0000Z-221017T0900Z/ /O.EXT.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 521 AM EDT Mon Oct 17 2022 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 25 to 35 knots with gusts up to 45 knots and waves 11 to 16 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
663 WHUS73 KIWX 171501 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1101 AM EDT Mon Oct 17 2022 LMZ043-046-172315- /O.CON.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1101 AM EDT Mon Oct 17 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds to 30 knots with gusts to 35 to 45 knot gales. Strongest wind gusts are expected tonight. Waves 8 to 12 feet building to 12 to 17 feet for tonight and Tuesday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
785 WHUS73 KIWX 171956 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 356 PM EDT Mon Oct 17 2022 LMZ043-046-180400- /O.CON.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 356 PM EDT Mon Oct 17 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 knots with gusts to 40 to 45 knot gales. Waves 12 to 17 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
342 WHUS73 KIWX 180248 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1048 PM EDT Mon Oct 17 2022 LMZ043-046-181100- /O.CON.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1048 PM EDT Mon Oct 17 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 25 to 30 knots with gusts of 40 to 45 knot gales. Waves 13 to 16 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Andersen
580 WHUS73 KIWX 180805 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 405 AM EDT Tue Oct 18 2022 LMZ043-046-181615- /O.CON.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 405 AM EDT Tue Oct 18 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 30 to 35 knots with gusts up to 40 knots and waves 13 to 17 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
293 WHUS73 KIWX 181504 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1104 AM EDT Tue Oct 18 2022 LMZ043-046-182315- /O.CON.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1104 AM EDT Tue Oct 18 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds 30 to 35 knots with gusts up to 40 knots and waves 12 to 17 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
570 WHUS73 KIWX 181944 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 344 PM EDT Tue Oct 18 2022 LMZ043-046-190345- /O.CON.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EDT Tue Oct 18 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds to around 30 knots with gusts to 35 knot gales. Waves 12 to 18 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
987 WHUS73 KIWX 190204 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1004 PM EDT Tue Oct 18 2022 LMZ043-046-190600- /O.CON.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1004 PM EDT Tue Oct 18 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... * WHAT...Northwest winds to around 30 knots with gusts to 35 knot gales. Waves 12 to 18 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 AM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
947 WHUS73 KIWX 190605 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 205 AM EDT Wed Oct 19 2022 LMZ043-046-191415- /O.EXP.KIWX.GL.W.0013.000000T0000Z-221019T0600Z/ /O.NEW.KIWX.SC.Y.0063.221019T0605Z-221020T2000Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 205 AM EDT Wed Oct 19 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THURSDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Northwest winds to 30 knots with a few gusts up to 35 knot gales early this morning. Winds gradually diminish to 15 to 5 knots through the day and back to the west. West winds 15 to 25 knots tonight through Thursday, then diminishing to 10 to 15 knots Thursday afternoon. Waves 11 to 18 feet subsiding to 5 to 10 feet this afternoon. Waves continue to gradually subside to 4 feet or less by Thursday afternoon. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 PM EDT Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 16, 4:36 AM EDT, 10 minutes earlier.
Area forecast discussion, Oct 16, 4:36 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
436 AM EDT Sun Oct 16 2022
.SYNOPSIS...
Issued at 436 AM EDT Sun Oct 16 2022
Lake effect rain will spread across much of the area beginning
tonight and persisting through Wednesday morning. The heaviest rain
is expected late Monday through early Tuesday. Thunderstorms are
possible near the lake and some brief snow may mix in away from the
lake Monday night. It will also be windy both Monday and Tuesday
with highs only in the 40s. Warmer and drier weather returns for the
second half of the week.
&&
.SHORT TERM...(Today and Tonight)
Issued at 436 AM EDT Sun Oct 16 2022
One more tranquil day before an abrupt transition to classic late-
fall Great Lakes weather. Initial cold front will cross the area
today with little fanfare given weak parent shortwave as well as
limited moisture and stable environment. Still think our SE zones
will have time to reach the low/mid 60s before CAA ramps up later in
the day. Highs in the NW remain in mid/upper 50s with more lake
clouds expected, particularly late.
Left exit region of meridional 130+ kt upper jet arrives this
evening with primary PV advection and associated surface
cyclogenesis beginning over Lake Huron later tonight. Low level
flow slowly veers overnight as thermal trough (850mb temps of -14C)
dives into the Upper Midwest. This results in steady increase in
lake effect precip starting around 00Z this evening. Initial lake
parameters are not spectacular given strong inversion based around
750mb, more of a WNW fetch, and delayed arrival of coldest air.
Parameters do slowly improve through the night though as strong
midlevel vort max approaches and inversion practically disappears.
Kept with previous trend of gradually increasing and expanding PoP's
and QPF through the overnight though did delay the onset time
slightly and tighten up the southern gradient a bit. Overall QPF
amounts will remain light through 12Z with around 0.1" mainly just
for our MI counties. Precip types will remain primarily rain. There
is a low chance of a few wet snowflakes mixing in toward 12Z Mon as
precip spreads farther S/SE into cooler air and away from warm
marine layer. Better chances for heavier rates and snow will be
later Mon into early Tue though.
As for temps...lows tonight are expected to hold just above freezing
with no frost anticipated given strong winds and increasing
clouds.
&&
.LONG TERM...(Monday through Saturday)
Issued at 436 AM EDT Sun Oct 16 2022
Lake effect machine really gets cranking through the day Mon,
especially by Mon evening. Primary vort max passes to our south
while several embedded vortices begin to rotate around quasi-
stationary upper low. Low level flow veers to more NNW direction
greatly increasing fetch and allowing some (though still a bit
limited for our CWA) Lake Superior pre-conditioning. Instability
profiles are incredible with extremely deep convection worthy of a
thunder mention near the lake. No inversion to contend with and
700mb thermal differentials meet or exceed 30C. Two potential
timeframes for heavy precip. The first will be around 00Z Mon
evening as several hi-res models suggest a low level pressure trough
passing down Lake MI may support the development of a meso-low. The
second period will be Tue morning (though there probably won't be
much of a break between the two) as potential dominant band develops
amid slightly more veered flow and better potential for lake-induced
convergence. This dominant band will likely extend well inland given
strong winds and marginally unstable conditions well away from the
lake. Lake effect precip will then continue through Tue but slowly
weakening and becoming more multi-band as flow slowly backs and
diurnal mixing increases. Precip continues to taper off Tue
night...ending late Wed morning as flow backs westerly and
subsidence inversion builds.
Overall expectations for precip type remain unchanged. Primarily
rain is anticipated for the bulk of the event but some snow may mix
in at times, especially Mon night. Best chances for snow will be in
the central CWA where warm marine layer won't be a factor but some
heavier precip rates are possible with stronger band(s). Warm ground
and marginal surface wet bulb temps will lead to quick melting but
some slushy accums up to a half inch may be possible in some
isolated spots. There could also be some graupel/hail near the lake
given extreme lake-induced instability.
A few other items to note during this period. It will be windy both
Mon and Tue but particularly Mon afternoon with gusts of 45 mph
along the lakeshore. Gusts of 30-35 mph are expected inland. Lows
both nights will drop near freezing but degree of cloud cover is
still in question and may hold just above, especially across central
portions of the CWA.
Rest of the long term is dry and very quiet. Southwest flow/ridging
eventually returns to the eastern CONUS and this will allow temps to
moderate through the week...potentially becoming very warm by next
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 131 AM EDT Sun Oct 16 2022
Patches of mid clouds will pass over both sites overnight, but
diminish as we get closer to 12Z. A cold front will move in after
12Z Sun at KSBN and progress east. Initially, there won't be a lot
of cloud cover with or behind the front, but as CAA begins to
arrive, clouds will fill in and slowly lower with the greatest
coverage at KSBN around/after 16Z Sun. Towards the end of the
period the lower, yet still VFR, cigs will arrive at KFWA. While
some signals begin to appear that high end MVFR cigs could arrive
at KSBN towards the end of the period have kept it VFR for now and
introduced a VCSH to account for increasing chances for showers
developing and moving south.
Some mixing of slightly stronger winds will commence once again
later this morning into this afternoon, mainly post frontal, with
gusts generally AOB 20 kts.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Monday for LMZ043-046.
Gale Warning from 5 AM Monday to 11 AM EDT Tuesday for LMZ043-
046.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:47 PM EDT | Lakeshore Flood Advisory | IWX | LaPorte | 58 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.